Thunderstorm Wind, Wise
- When
- June 17, 1:45 PM EST
- Where
- Wise County, 1.1 mi E of Stephens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.980, -82.580
Several trees and power lines were blown down across the county.
A storm tracked east from Kentucky and intensified as it moved into southwest Virginia. Several trees were blown down in Wise County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A storm tracked east from Kentucky and intensified as it moved into southwest Virginia. Several trees were blown down in Wise County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 12:14 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 114 PM EDT Fri Jun 17 2022 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... MCS currently across western KY will move southeast toward the forecast area and is expected to reach the western portions of our CWA by the mid-day to early afternoon hours around 17z-18z. Models continue to poorly handle the current initial convective complex location and are too slow with the eastward progression of this system. Have increased PoPs across the area and moved up timing to account for the models being too slow with the eastward progression of the convective complex. The 12z OHX soundings shows a very unstable airmass across Middle TN ahead of this MCS with MLCAPE around 3300 J/Kg. Effective bulk shear is weak, but strong MLCAPE and drier mid- levels are resulting in a thermodynamic profile favorable for damaging wind gusts. JB && .AVIATION... 18Z TAF DISCUSSION. Line of scattered thunderstorms will impact terminals this afternoon between 18z and 21z. VFR conditions will prevail with tempo IFR conditions possible within thunderstorms. Some thunderstorms could be strong to severe. Strong wind gusts will be expected in the vicinity of thunderstorms this afternoon. Precipitation coverage decreases tonight with VFR conditions prevailing at all sites late in the period. && .PREV DISCUSSION... /ISSUED 324 AM EDT Fri Jun 17 2022/ SHORT TERM...(Today and Tonight)... Key Messages: 1. Slightly cooler, but very hot temperatures again this afternoon. 2. Scattered showers and thunderstorms are expected this afternoon and early evening. With high instability in place, a few strong to severe storms will be possible. Discussion: In the upper levels, a strong ridge will be over the Great Plains. Northwesterly flow will be over the Ohio and Tennessee Valleys with minor shortwaves moving through the pattern likely to enhance lift. At the surface, low pressure near Quebec is dragging a cold front through the Eastern U.S. This front will be a source of lift for convective activity. High instability is expected tomorrow afternoon with dew points in the lower 70s and CAPE around 3500 to 5000 J/kg. Scattered showers and thunderstorms are expected in the afternoon and early evening hours. With a good source of lift arriving during max heating when instability is high, a few strong to severe storms will be possible. The main threat will be damaging straight line winds and large hail. Activity will decrease shortly after sunset and come to an end completely around midnight as the cold front moves through. Another hot day is expected tomorrow with highs in the lower 90s for most of the Tennessee Valley. Heat indices from 100 to 105 degrees will be possible in the Central and Southern Tennessee Valley. Relief is on the way with a cold front moving through tonight. Humidity will be noticeably lower by Saturday morning. McD LONG TERM (Saturday through Thursday)... Key Messages: 1. Dry through Tuesday. Isolated convection thereafter. 2. Cooler this weekend, then abnormally hot temperatures in the mid to upper 90s are expected to return by Tuesday. At the start of the period, area will be under a dry northwesterly flow that will provide a very pleasant weekend with Sunday low temps commonly in the 50s. But the big bad high pressure ridge will return early in the work week and lock in a regime where high temps will run about 10 degrees above normal during Tues-Thurs, and we may see more records be broken. Convection chances for Wed-Thurs seem to be limited mostly to the northeastern third-half of area, but as we saw earlier this week, these regimes can be difficult for models to decipher the potential amd timing of any MCS activity, especially this far ahead. The daily record high temperatures for the period of interest are listed below: Date Chattanooga Knoxville Tri-Cities Oak Ridge 06-21 100(1953) 99(1953) 94(1988) 100(1948) 06-22 100(1988) 99(1988) 95(1988) 98(1988) 06-23 100(1988) 100(1988) 96(1988) 100(1988) GC && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 62 88 63 / 20 0 0 0 0 Knoxville McGhee Tyson Airport, TN 71 86 58 84 62 / 20 0 0 0 0 Oak Ridge, TN 70 86 58 85 61 / 20 0 0 0 0 Tri Cities Airport, TN 64 81 51 81 56 / 20 0 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 331 AM EDT Fri Jun 17 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 331 AM EDT Fri Jun 17 2022 /231 AM CDT Fri Jun 17 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Heat index values will exceed 100 degrees across much of the central and southern valley areas this afternoon. In addition, there is potential for a few strong to severe storms this afternoon into this evening, with damaging winds and hail up to 1 inch in diameter being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot weather returns Tuesday through Thursday next week, with afternoon high temperatures well above normal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time, but reports of severe weather or thunderstorm damage are encouraged.
Special Weather Statement
National Weather Service Morristown TN
225 PM EDT Fri Jun 17 2022
TNZ068-071>074-086-087-171915-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-Loudon TN-Southeast Monroe TN-
North Sevier TN-NW Blount TN-
225 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of southeastern Loudon,
Blount, northeastern Monroe and southern Sevier Counties through 315
PM EDT...
At 224 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pigeon Forge to 10 miles southeast of
Eagleton Village to 11 miles southwest of Maryville. Movement was
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maryville, Alcoa, Gatlinburg, Pigeon Forge, Smoky Mountains-Clingmans
Dome, Eagleton Village, Smoky Mountains-Newfound Gap, Smoky
Mountains-Fontana Area, Smoky Mountains-Balsam Mountain and Vonore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
east Tennessee. A Severe Thunderstorm Watch also remains in effect
until 500 PM EDT for east Tennessee.
&&
LAT...LON 3568 8431 3585 8368 3569 8326 3566 8330
3566 8335 3562 8340 3561 8345 3556 8350
3556 8359 3558 8361 3556 8376 3553 8382
3552 8388 3547 8392 3544 8399
TIME...MOT...LOC 1824Z 295DEG 22KT 3584 8365 3569 8380 3565 8414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 W JEFFERSON CITY 36.12N 83.50W
06/17/2022 JEFFERSON TN 911 CALL CENTER
TREES DOWN IN JEFFERSON CITY TIME ESTIMATED
BY RADAR.
&&
NWSpecial Weather Statement
National Weather Service Morristown TN
234 PM EDT Fri Jun 17 2022
TNZ098>100-171915-
Marion TN-Bradley TN-Hamilton TN-
234 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of Bradley,
southeastern Marion and southern Hamilton Counties through 315 PM
EDT/215 PM CDT/...
At 234 PM EDT/134 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Chattanooga, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Cleveland, Signal Mountain, Lakesite, Ridgeside, South
Cleveland, Harrison, East Cleveland, Wildwood Lake and Red Bank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.
&&
LAT...LON 3499 8561 3530 8496 3510 8474 3499 8478
TIME...MOT...LOC 1834Z 292DEG 39KT 3507 8524
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Morristown TN
239 PM EDT Fri Jun 17 2022
TNZ040>045-070-171930-
Cocke Smoky Mountains TN-Jefferson TN-Washington TN-
Northwest Greene TN-Northwest Cocke TN-Southeast Greene TN-Unicoi TN-
239 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of southern Washington,
southeastern Jefferson, Cocke, Greene and western Unicoi Counties
through 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Jonesborough to 9 miles
northeast of Parrottsville to 7 miles west of Newport. Movement was
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greeneville, Newport, Erwin, Jonesborough, Tusculum, Parrottsville,
Midway, Banner Hill, Mosheim and Caney Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
east Tennessee.
&&
LAT...LON 3598 8251 3595 8256 3597 8261 3603 8259
3607 8264 3600 8278 3593 8281 3595 8288
3593 8292 3588 8290 3579 8296 3577 8300
3594 8341 3633 8275 3627 8235
TIME...MOT...LOC 1839Z 284DEG 19KT 3626 8258 3610 8297 3593 8332
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG EVENSVILLE 35.56N 84.95W
06/17/2022 RHEA TN 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN COUNTY
WIDE. TIME ESTIMATED FROM RADAR.
&&
NWSpecial Weather Statement
National Weather Service Morristown TN
243 PM EDT Fri Jun 17 2022
TNZ018-045>047-171930-
Northwest Carter TN-Southeast Carter TN-Unicoi TN-Johnson TN-
243 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of central Unicoi,
southern Johnson and Carter Counties through 330 PM EDT...
At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain City to 7 miles south of Hampton.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Elizabethton, Erwin, Mountain City, Banner Hill,
Hampton, Pine Crest, Unicoi, Roane Mountain State Park and Neva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
east Tennessee.
&&
LAT...LON 3634 8175 3636 8179 3631 8190 3612 8203
3610 8208 3611 8213 3615 8215 3616 8222
3613 8225 3614 8229 3611 8237 3601 8246
3597 8253 3616 8244 3621 8237 3629 8233
3646 8197 3644 8172 3640 8174 3634 8171
TIME...MOT...LOC 1842Z 277DEG 27KT 3642 8188 3617 8219
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganThe Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees and power lines were blown down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027226.